| Model Number |
8888145016 |
| Medical Device Problem Code |
Material Puncture/Hole (1504)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
10/25/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
According to the reporter, on arrival at the dialysis unit after implantation of the right internal jugular (ij) chronic catheter, bleeding was noted to be oozing from underneath the dressing.Once the dialysis commenced, the dressing was attended to immediately.The exit site was cleaned with normal saline to remove blood and betadine.The exit site was dressed with surgicel, primapore, and (intravenous) iv tegaderm.After completion of the dressing, it was noted that drips of blood were pooling under the catheter connection.On further inspection, a small "cut" or "hole" and the location of the leak were noted in the middle of the venous line (lumen) extension tube just under the clamp.There was no luer adapter issue.There was nothing unusual observed on the device prior to use.Flushing was done prior to use with a normal result.Besides the small cut, there were no other visible defects/damages found on the product.The catheter was not repaired, and the catheter had only been in for a few hours.Tego was not utilized.Standard bloodlines and syringes were utilized with the device.The cleaning agent used on the device was alcoholic chlorhexidine.The insertion site was treated with normal saline and betadine prior to product placement.Approximately 5 milliliters (ml) of blood were lost in the event.After approximately two minutes, the treatment ceased.It was stated that blood tests (chem 20 and full blood count/fbc) were taken, and the extracorporeal circuit was returned to the patient.The catheter lumens were locked with heparin according to t he unit policy.The nurse in charge and the doctor were notified.As a medical intervention due to the event, the affected catheter was explanted on (b)(6) 2023, and another catheter was implanted on (b)(6), 2023, so the patient was exposed to another invasive procedure (additional catheter insertion).The patient was returned back to the inpatient ward, and was kept (extended) in the hospital for catheter replacement for an additional two days due to the event.The patient was kept in for further six days but this was due to another planned procedure and not related to the catheter implantation, and possibly would have gone home after two days if the procedure did not need to be done.The dialysis on the event day was not completed (only 2 minutes), and the patient received the next dialysis 48 hours later, on october 27, 2023, and the dialysis was completed.A blood transfusion was not required due to the event.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Additional information: g3, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted the end was clamped and the venous luer was flushed with air while the device was submerged in water.A pinhole leak was detected in the middle of the venous extension tube.It was reported that there was a leak or hole on the extension tube.The reported issue was confirmed.The product analysis noted evidence that the device was not used as intended.Based on the type and location of the observed leak, the most likely root cause of the damage was sharp instrument contact during use.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.